Kazhdan–Lusztig Conjectures and Shadows of Hodge Theory

  • Ben Elias
  • Geordie WilliamsonEmail author
Part of the Progress in Mathematics book series (PM, volume 319)


We give an informal introduction to the authors’ work on some conjectures of Kazhdan and Lusztig, building on work of Soergel and de Cataldo–Migliorini. This article is an expanded version of a lecture given by the second author at the Arbeitstagung in memory of Frederich Hirzebruch.


Weyl Group Coxeter Group Borel Subgroup Schubert Variety Ample Line Bundle 
These keywords were added by machine and not by the authors. This process is experimental and the keywords may be updated as the learning algorithm improves.


  1. [Ara06]
    A. Arabia, Correspondance de Springer. Preprint (2006)
  2. [BBD82]
    A. Beĭlinson, J. Bernstein, P. Deligne, Faisceaux pervers, in Analyse et topologie sur les espaces singuliers, I (Luminy, 1981). Astérisque, vol. 100 (Société Mathématique de France, Paris, 1982), pp. 5–171Google Scholar
  3. [BF07]
    G. Barthel, J.-P. Brasselet, K.-H. Fieseler, L. Kaup, Hodge-Riemann relations for polytopes. A geometric approach, in Singularity theory. Proceedings of the 2005 Marseille singularity school and conference, CIRM, Marseille, France, January 24–February 25, 2005. Dedicated to Jean-Paul Brasselet on his 60th birthday (World Scientific, Singapore, 2007), pp. 379–410Google Scholar
  4. [BGG73]
    I.N. Bernšteĭn, I.M. Gel′fand, S.I. Gel′fand. Schubert cells, and the cohomology of the spaces GP. Uspehi Mat. Nauk 28 (3(171)), 3–26 (1973)Google Scholar
  5. [BL03]
    P. Bressler, V.A. Lunts, Intersection cohomology on nonrational polytopes. Compos. Math. 135 (3), 245–278 (2003)MathSciNetCrossRefzbMATHGoogle Scholar
  6. [Bor94]
    A. Borel, Introduction to middle intersection cohomology and perverse sheaves, in Algebraic Groups and Their Generalizations: Classical Methods. Summer Research Institute on Algebraic Groups and Their Generalizations, July 6–26, 1991, Pennsylvania State University, University Park, PA, USA (American Mathematical Society, Providence, 1994), pp. 25–52Google Scholar
  7. [Bou68]
    N. Bourbaki, Éléments de mathématique. Fasc. XXXIV. Groupes et algèbres de Lie. Chapitre IV: Groupes de Coxeter et systèmes de Tits. Chapitre V: Groupes engendrés par des réflexions. Chapitre VI: systèmes de racines. Actualités Scientifiques et Industrielles, No. 1337 (Hermann, Paris, 1968)Google Scholar
  8. [Bri12]
    M. Brion, Lectures on the geometry of flag varieties (2012). arXiv:0410240Google Scholar
  9. [BS58]
    R. Bott, H. Samelson, Applications of the theory of Morse to symmetric spaces. Am. J. Math. 80, 964–1029 (1958)MathSciNetCrossRefzbMATHGoogle Scholar
  10. [dCM02]
    M.A.A. de Cataldo, L. Migliorini, The hard Lefschetz theorem and the topology of semismall maps. Ann. Sci. École Norm. Sup. (4) 35 (5), 759–772 (2002)Google Scholar
  11. [dCM05]
    M.A.A. de Cataldo, L. Migliorini, The Hodge theory of algebraic maps. Ann. Sci. École Norm. Sup. (4) 38 (5), 693–750 (2005)Google Scholar
  12. [Dem74]
    M. Demazure, Désingularisation des variétés de Schubert généralisées. Ann. Sci. École Norm. Sup. (4) 7, 53–88 (1974). Collection of articles dedicated to Henri Cartan on the occasion of his 70th birthday, IGoogle Scholar
  13. [dM09]
    M.A.A. de Cataldo, L. Migliorini, The decomposition theorem, perverse sheaves and the topology of algebraic maps. Bull. Am. Math. Soc., New Ser. 46 (4), 535–633 (2009)Google Scholar
  14. [Dye95]
    M. Dyer, Representation theories from Coxeter groups, in Representations of Groups. Canadian Mathematical Society Annual Seminar, June 15–24, 1994, Banff, Alberta, Canada (American Mathematical Society, Providence, 1995), pp. 105–139Google Scholar
  15. [Dye09]
    M. Dyer, Modules for the dual nil Hecke ring (2009). PreprintGoogle Scholar
  16. [EW12]
    B. Elias, G. Williamson, The Hodge theory of Soergel bimodules. Ann. Math. (2012, to appear). arXiv:1212.0791Google Scholar
  17. [Fie08]
    P. Fiebig, The combinatorics of Coxeter categories. Trans. Am. Math. Soc. 360 (8), 4211–4233 (2008)MathSciNetCrossRefzbMATHGoogle Scholar
  18. [GM80]
    M. Goresky, R. MacPherson, Intersection homology theory. Topology 19, 135–165 (1980)MathSciNetCrossRefzbMATHGoogle Scholar
  19. [GM83]
    M. Goresky, R. MacPherson, Intersection homology. II. Invent. Math. 72, 77–129 (1983)MathSciNetCrossRefzbMATHGoogle Scholar
  20. [Han73]
    H.C. Hansen, On cycles in flag manifolds. Math. Scand. 33, 269–274 (1974) (1973)Google Scholar
  21. [Hil82]
    H. Hiller, Geometry of Coxeter groups. Research Notes in Mathematics, vol. 54 (Pitman Advanced Publishing Program, Boston, 1982), p. 213Google Scholar
  22. [Hum90]
    J.E. Humphreys, Reflection groups and Coxeter groups. Cambridge Studies in Advanced Mathematics, vol. 29 (Cambridge University Press, Cambridge, 1990)Google Scholar
  23. [Kar04]
    K. Karu, Hard Lefschetz theorem for nonrational polytopes. Invent. Math. 157 (2), 419–447 (2004)MathSciNetCrossRefzbMATHGoogle Scholar
  24. [Kle07]
    S.L. Kleiman, The development of intersection homology theory. Pure Appl. Math. Q. 3 (1), 225–282 (2007)MathSciNetCrossRefzbMATHGoogle Scholar
  25. [Lib08]
    N. Libedinsky, Équivalences entre conjectures de Soergel. J. Algebra 320 (7), 2695–2705 (2008)MathSciNetCrossRefzbMATHGoogle Scholar
  26. [Rie04]
    K. Rietsch, An introduction to perverse sheaves, in Representations of Finite Dimensional Algebras and Related Topics in Lie Theory and Geometry. Proceedings from the 10th International Conference on Algebras and Related Topics, ICRA X, Toronto, Canada, July 15–August 10, 2002 (American Mathematical Society (AMS), Providence, 2004), pp. 391–429Google Scholar
  27. [Sai89]
    M. Saito, Introduction to mixed Hodge modules. Théorie de Hodge, Actes Colloq., Luminy/Fr. 1987. Astérisque 179–180 (1989), pp. 145–162Google Scholar
  28. [Soe90]
    W. Soergel. Kategorie \(\mathcal{O}\), perverse Garben und Moduln über den Koinvarianten zur Weylgruppe. J. Am. Math. Soc., 3 (2), 421–445 (1990)MathSciNetGoogle Scholar
  29. [Soe07]
    W. Soergel, Kazhdan-Lusztig-Polynome und unzerlegbare Bimoduln über Polynomringen. J. Inst. Math. Jussieu 6 (3), 501–525 (2007)MathSciNetCrossRefGoogle Scholar

Copyright information

© Springer International Publishing Switzerland 2016

Authors and Affiliations

  1. 1.Department of MathematicsUniversity of OregonEugeneUSA
  2. 2.Max-Planck-Institut für MathematikBonnGermany

Personalised recommendations